Characterizing regular languages with polynomial densities

  • Andrew Szilard
  • Sheng Yu
  • Kaizhong Zhang
  • Jeffrey Shallit
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 629)


A language L is said to have a polynomial density if the function pL.(n)=¦L∩∑n¦ of L is bounded by a polynomial. We show that the function p R(n) of a regular language R is O(n k ), for some k≥0, if and only if R can be represented as a finite union of the regular expressions of the form xy 1 * z1 ...y t * zt with a nonnegative integer tk+1, where x,y 1,z 1,..., yt, zt are all strings in ∑*.

We prove a characterization for the (restricted) starheight-one languages. We show that a regular language is starheight one if and only if it is the image of a regular language of polynomial density under a finite substitution. We also show that the set of starheight-one languages includes all the regular languages with polynomial densities and their complements.


Regular languages population functions of languages density functions polynomial densities starheight-one languages 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Berman and J. Hartmanis, “On Isomorphisms and Density of NP and Other Complete Sets”, SIAM J. of Comput 6 (1977) 305–322.zbMATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    J. Berstel and C. Reutenauer, Rational Series and Their Languages, EATCS Monographs on Theoretical Computer Science, edited by Brauer, Rozenberg, and Salomaa, Springer-Verlag, 1988.Google Scholar
  3. [3]
    J. Brzozowski, “Open Problems about Regular Languages”, Formal Language Theorem — Perspectives and Open Problems, pp. 23–48, edited by R. V. Book, 1980.Google Scholar
  4. [4]
    D. I. A. Cohen, Basic Techniques of Combinatorial Theory, John Wiley & Sons, New York, 1978.zbMATHGoogle Scholar
  5. [5]
    K. Culik II, F.E. Fich and A. Salomaa, “A Homomorphic Characterization of Regular Languages”, Discrete Applied Mathematics 4, (1982)149–152.zbMATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    S. Eilenberg, Automata, Languages and Machines, vol. A, Academic Press, 1974.Google Scholar
  7. [7]
    J.E. Hopcroft and J.D. Ullman, Introduction to Automata Theory, Languages, and Computation, Addison Wesley (1979), Reading, Mass.zbMATHGoogle Scholar
  8. [8]
    W. Kuich and A. Salomaa, Semirings, Automata, Languages, Springer-Verlag, 1986.Google Scholar
  9. [9]
    B. Ravikumar and O. H. Ibarra, “Relating the type of ambiguity of finite automata to the succintness of their representation”, SIAM J. Comput. vol. 18, no. 6 (1989) 1263–1282.zbMATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    A. Salomaa, Computation and Automata, Encyclopedia of Mathematics and Its Applications, vol. 25. Cambridge University Press, 1985.Google Scholar
  11. [11]
    A. Salomaa and M. Soittola, Automata-Theoretic Aspects of Formal Power Series, Springer-Verlag, 1978.Google Scholar
  12. [12]
    J. Shallit, “Numeration Systems, Linear Recurrences, and Regular Sets”, Research Report CS-91-32, Dept. of Computer Science, Univ. of Waterloo, 1991.Google Scholar
  13. [13]
    M. P. Schützenberger, Finite Counting Automata, Information and Control, 5 (1962) 91–107.MathSciNetCrossRefGoogle Scholar
  14. [14]
    S. Yu, “Can the Catenation of Two Weakly Sparse Languages be Dense?”, Discrete Applied Mathematics 20 (1988) 265–267.zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1992

Authors and Affiliations

  • Andrew Szilard
    • 1
  • Sheng Yu
    • 1
  • Kaizhong Zhang
    • 1
  • Jeffrey Shallit
    • 2
  1. 1.Department of Computer ScienceThe University of Western OntarioLondonCanada
  2. 2.Department of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations